Alert archive / Kansas / River Flood Warnings in 2018

River Flood Warning 7, NWS Topeka, KS

September 2, 2018Clay County, Kansas

NWS Topeka, KS issued this river flood warning at Sep 2, 2018, 8:29 AM CDT for Clay County, Kansas. It took effect at Sep 3, 2018, 10:00 PM CDT. It was in force for 43 hr.

The area

The outline as issued.

The facts

Issued
Sep 2, 2018, 8:29 AM CDT (13:29 UTC)
In effect from
Sep 3, 2018, 10:00 PM CDT
Expired
Sep 5, 2018, 5:00 PM CDT
In force
43 hr
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Flood severity
Minor

County Clay County, KS

The radar

The Topeka radar (KTWX), 100 km from the middle of the area, began a volume at 13:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Republican River at Clay Center (CYCK1). The gauge peaked at 21.14 ft at Sep 5, 2018, 6:00 PM CDT.

actionminormoderate10152009/0209/0309/0409/0509/06
Action stage
10 ft
Minor stage
15 ft
Moderate stage
22.5 ft
Major stage
28 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06856600, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

952 
WGUS43 KTOP 021329
FLWTOP
BULLETIN - EAS ACTIVATION REQUESTED
Flood Warning
National Weather Service Topeka KS
829 AM CDT Sun Sep 2 2018

...The National Weather Service in Topeka, KS has issued a flood 
warning for the following streams in Kansas...

  Buffalo Creek near Jamestown affecting Cloud County
  Republican River at Clay Center affecting Clay County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety Message...Do not drive into flooded areas. Shallow flowing 
water can wash a car from the roadway. Also, the roadbed may be 
washed out under the water.

Stay tuned to later developments by listening to NOAA Weather Radio 
and local media.

&&

KSC029-022128-
/O.NEW.KTOP.FL.W.0006.180903T2254Z-180905T0320Z/
/JMSK1.1.ER.180903T2254Z.180904T0600Z.180904T0920Z.NO/
829 AM CDT Sun Sep 2 2018

The National Weather Service in Topeka, KS has issued a 

* Flood warning for 
  The Buffalo Creek near Jamestown.
* from Monday afternoon to Tuesday evening.
* Flood stage is 16.0 feet.
* Forecast...The river is forecast to have a maximum value of 16.5 
  feet early Tuesday morning.
* Impact...At 16.9 feet...Farm field along the north bank of the 
  Buffalo Creek floods.

&&

LAT...LON 3964 9793 3960 9772 3958 9772 3961 9793




$$

KSC027-022128-
/O.NEW.KTOP.FL.W.0007.180904T0300Z-180905T2200Z/
/CYCK1.1.ER.180904T0300Z.180904T1200Z.180905T1000Z.NO/
829 AM CDT Sun Sep 2 2018

The National Weather Service in Topeka, KS has issued a 

* Flood warning for 
  The Republican River at Clay Center.
* from Monday evening to Wednesday afternoon.
* At  7:30 AM Sunday the stage was 6.8 feet.
* Flood stage is 15.0 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by Monday before midnight and 
  continue to rise to near 15.5 feet by Tuesday early afternoon.The 
  river will fall below flood stage by Wednesday morning.
* Impact...At 15.0 feet...Lowland agricultural flooding occurs from 
  U.S. Highway 24 to Milford Lake.

&&

LAT...LON 3957 9741 3957 9726 3929 9700 3926 9706




$$
2 follow-up statements
468 
WGUS83 KTOP 022101
FLSTOP
Flood Statement 
National Weather Service Topeka KS
401 PM CDT Sun Sep 2 2018

...The Flood Warning continues for the following streams in Kansas..
  Big Blue River near Blue Rapids affecting Marshall County
  Buffalo Creek near Jamestown affecting Cloud County
  Republican River at Clay Center affecting Clay County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety Message...Do not drive into flooded areas. Shallow flowing 
water can wash a car from the roadway. Also, the roadbed may be 
washed out under the water.

Stay tuned to later developments by listening to NOAA Weather Radio 
and local media.

&&

KSC117-030501-
/O.CON.KTOP.FL.W.0008.180904T0112Z-180906T1654Z/
/BLRK1.1.ER.180904T0112Z.180905T0600Z.180906T0454Z.NO/
401 PM CDT Sun Sep 2 2018

The Flood Warning continues for
  The Big Blue River near Blue Rapids.
* from Monday evening to Thursday morning.
* At 3:15 PM Sunday the stage was 15.2 feet.
* Flood stage is 26.0 feet.
* Minor flooding is forecast.
* Forecast...The river is forecast to rise above flood stage by Monday evening and   continue to rise to near 29.0 feet by early Wednesday morning. The river will 
  fall below flood stage by Wednesday before midnight.

&&

LAT...LON 3971 9666 3968 9658 3957 9655 3957 9659 3968 9669




$$

KSC029-030501-
/O.CON.KTOP.FL.W.0006.180903T2254Z-180905T0320Z/
/JMSK1.1.ER.180903T2254Z.180904T0600Z.180904T0920Z.NO/
401 PM CDT Sun Sep 2 2018

The Flood Warning continues for
  The Buffalo Creek near Jamestown.
* from Monday afternoon to Tuesday evening.
* Flood stage is 16.0 feet.
* Forecast...The river is forecast to have a maximum value of 16.5 
  feet early Tuesday morning.
* Impact...At 16.0 feet...Minor flooding begins along the creek as the south bank   overflows.

&&

LAT...LON 3964 9793 3960 9772 3958 9772 3961 9793




$$

KSC027-030501-
/O.CON.KTOP.FL.W.0007.180904T0300Z-180905T2200Z/
/CYCK1.1.ER.180904T0300Z.180904T1200Z.180905T1000Z.NO/
401 PM CDT Sun Sep 2 2018

The Flood Warning continues for
  The Republican River at Clay Center.
* from Monday evening to Wednesday afternoon.
* At 3:30 PM Sunday the stage was 6.8 feet.
* Flood stage is 15.0 feet.
* Minor flooding is forecast.
* Forecast...The river is forecast to rise above flood stage by Monday before midnight and continue to rise to near 15.5 feet by Tuesday early afternoon. The 
  river will fall below flood stage by Wednesday morning.
* Impact...At 15.0 feet...Lowland agricultural flooding occurs from 
  U.S. Highway 24 to Milford Lake.

&&

LAT...LON 3957 9741 3957 9726 3929 9700 3926 9706

$$
659 
WGUS83 KTOP 030153
FLSTOP
Flood Statement 
National Weather Service Topeka KS
853 PM CDT Sun Sep 2 2018

...The Flood Warning is cancelled for the following streams in 
Kansas...

  Republican River at Clay Center affecting Clay County

...The Flood Warning continues for the following streams in Kansas...

  Big Blue River near Blue Rapids affecting Marshall County
  Buffalo Creek near Jamestown affecting Cloud County

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety Message...Do not drive into flooded areas. Shallow flowing 
water can wash a car from the roadway. Also, the roadbed may be 
washed out under the water.

Stay tuned to later developments by listening to NOAA Weather Radio 
and local media.

&&

KSC117-030952-
/O.EXT.KTOP.FL.W.0008.180905T0000Z-180906T0000Z/
/BLRK1.1.ER.180905T0000Z.180905T0600Z.180905T1200Z.NO/
853 PM CDT Sun Sep 2 2018

The Flood Warning continues for
  The Big Blue River near Blue Rapids.
* from Tuesday evening to Wednesday evening.
* At 8:15 PM Sunday the stage was 15.4 feet.
* Flood stage is 26.0 feet.
* Minor flooding is forecast.
* Forecast...The river is forecast to rise above flood stage by Tuesday 
  evening and continue to rise to near 26.1 feet by early Wednesday morning. The
  river will fall below flood stage by Wednesday morning.
* Impact...At 26.0 feet...Minor lowland flooding occurs from 
  Marysville to Tuttle Creek Lake.

&&

LAT...LON 3971 9666 3968 9658 3957 9655 3957 9659 3968 9669




$$

KSC029-030952-
/O.EXT.KTOP.FL.W.0006.180903T1600Z-180905T0748Z/
/JMSK1.1.ER.180903T1600Z.180904T0600Z.180904T1348Z.NO/
853 PM CDT Sun Sep 2 2018

The Flood Warning continues for
  The Buffalo Creek near Jamestown.
* from Monday morning to late Tuesday night.
* At 7:06 PM Sunday the stage was 13.5 feet.
* Flood stage is 16.0 feet.
* Minor flooding is forecast.
* Forecast...The creeks is forecast to rise above flood stage by late Monday
  morning and continue to rise to near 16.6 feet by early Tuesday morning. The 
  creek will fall below flood stage by Tuesday morning.
* Impact...At 16.0 feet...Minor flooding begins along the creek as the south bank 
  overflows 

&&

LAT...LON 3964 9793 3960 9772 3958 9772 3961 9793




$$

KSC027-030223-
/O.CAN.KTOP.FL.W.0007.000000T0000Z-180905T2200Z/
/CYCK1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
853 PM CDT Sun Sep 2 2018

The Flood Warning is cancelled for
  The Republican River at Clay Center.
* At 8:30 PM Sunday the stage was 6.8 feet.
* Flood stage is 15.0 feet.
* Forecast...The river will crest below flood stage at 13.8 feet 
  Tuesday early afternoon.

&&

LAT...LON 3957 9741 3957 9726 3929 9700 3926 9706




$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this river flood warning went out at Sep 2, 6:35 AM CDT, 1 hour 54 minutes earlier.

Area forecast discussion, Sep 2, 6:35 AM CDT, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
635 AM CDT Sun Sep 2 2018

...Update to aviation forecast discussion...

.SHORT TERM...(Today and tonight)
Issued at 327 AM CDT Sun Sep 2 2018

Convection continues across parts of north central Kansas early this
morning at 08Z. The convection has been weakening and IR satellite
loop shows warming tops supporting this trend. Water vapor satellite
shows a shortwave moving northeast across northern New Mexico at
0730Z lifting northeast into southern Colorado. Imagery also
continues to show a good moisture fetch into the central Plains this
morning. After the early morning rain may see a break for a few
hours before additional convection develops later this morning and
afternoon. Additional energy looks to eject northeast across Kansas
this afternoon and the above mentioned wave is forecast to move
across northern Kansas and Nebraska tonight. Moisture transport
vectors increase this evening with convergence over central into
northeast Kansas near frontal boundary as well as any outflow
boundaries that may develop. Given precipitable water values in
excess of two inches expect high precipitation efficiency to occur
across the area. Entrance region of the upper jet will enhance
upward vertical motion tonight over north central Kansas. The best
850 mb moisture convergence looks to set up across central and into
north central Kansas this evening and tonight. After coordination
will issue a flash flood watch for much of north central Kansas from
this afternoon through 7 am Monday. Could see in excess of 3 inches
within the watch area. A few storms could also be severe as well
this afternoon and evening near the frontal boundary. Around 2000-
3000 J/kg of CAPE is forecast along with 30 to 40 kts of shear.
Backing winds near the surface front/trough will increase low level
helicity, therefore a tornado cannot be ruled out. Main hazards will
be damaging wind and hail.

.LONG TERM...(Monday through Saturday)
Issued at 327 AM CDT Sun Sep 2 2018

The main axis of heavier precip lifts northward with a temporary
stable airmass in its wake. Should see a break in the precipitation
for a portion of Labor Day before showers and thunderstorm chances
ramp up once again in the afternoon and evening. Broad warm
advection coupled with antecedent moisture in the area and
indications from all model guidance of another perturbation lifting
northward suggest scattered showers and thunderstorms throughout
northeast Kansas, some heavy at times. Severe potential is dependent
upon recovery time in the afternoon period and will likely be
isolated in nature. The main concern will once again be the heavy
rainfall and flash flood potential, however given the uncertainty
where the heaviest rainfall may occur, have opted to not issue
headlines just yet, especially given there are indications this
heavier precip axis may be further east over areas that have
received little, if any, rainfall the past few days.

Looking ahead to the remainder of the week is wet and cooler than
normal. Broad and expansive trough over the western CONUS is
reinforced by several perturbations lifting northward into the
region, paired with ascent near and along the residual boundary
towards the KS and NE border. Model guidance is noisy on qpf with
focused ascent for organized precip on Tuesday with similar signals
from the GFS and ECMWF of a stronger front dropping south in the
Wednesday-Thursday time frame. With the better consistency between
previous model runs highlighting the potential for organized
convection, have inserted likely to categorical pops. Any time
during this period severe storms cannot be ruled out with gusty
winds and isolated large hail. The bigger impact may be the
potential for flash flooding with model guidance estimating an
additional 1 to 3 inches or more possible by Friday. Models differ
greatly at this point with the GFS edging the upper ridge into the
central plains while the ECMWF leaves us remaining in westerly flow.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 635 AM CDT Sun Sep 2 2018

VFR conditions are expected outside of convective activity. Expect
isolated to scattered tsra for much of the period, becoming
widespread in the MHK terminal area after 23Z. MVFR to IFR cigs
and vsbys will be possible with the stronger convection. Locally
heavy rainfall will also limit vsbys.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from 1 PM CDT this afternoon through Monday
morning for KSZ008>010-020>022-034>036.

&&

SHORT TERM...53
LONG TERM...Prieto
AVIATION...53
Hazardous weather outlook, Sep 2, 3:53 AM CDT, 4 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
353 AM CDT Sun Sep 2 2018

KSZ008>012-020>024-026-034>040-054>056-058-059-030900-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
353 AM CDT Sun Sep 2 2018

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Today and Tonight.

Thunderstorms are possible today and tonight. A few of the storms
may be severe with large hail and damaging winds the main hazards
in the late afternoon and evening hours. However a tornado cannot
be ruled out. Widespread heavy rainfall is possible across north
central and parts of northeast Kansas later this afternoon and
tonight, where a Flash Flood Watch is posted. Rainfall amounts in
excess of 3 inches are possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorm chances persist into Monday with periods of heavy
rainfall being possible during the day. An active weather pattern
brings continued chances for thunderstorms through much of the
week. Highest chances for organized thunderstorms are on
Wednesday and Thursday as a cold front moves through. Isolated
severe storms are possible along with the increasing threat for
flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 7:01 PM CDTSevere Thunderstorm WarningTOPCloud, Republic44 min
Sep 1, 7:12 PM CDTSevere Thunderstorm WarningTOPCloud, Republic48 min
Sep 1, 7:31 PM CDTSevere Thunderstorm WarningTOPCloud, Republic44 min
Sep 1, 7:52 PM CDTSevere Thunderstorm WarningTOPClay, Cloud, Republic, Washington38 min
Sep 1, 8:30 PM CDTSevere Thunderstorm WarningTOPMarshall, Washington45 min
Sep 2, 3:27 AM CDTFlash Flood WatchTOPBrown, Clay, Cloud, Dickinson, Geary, Jackson and 7 more34 hr
Sep 2, 8:29 AM CDTRiver Flood WarningTOPCloud4 days
Sep 2, 9:06 AM CDTRiver Flood WarningTOPMarshall7 days
Sep 2, 4:19 PM CDTSpecial Weather StatementTOPOttawa26 min
Sep 2, 4:44 PM CDTSevere Thunderstorm WarningTOPOttawa61 min
Sep 2, 5:16 PM CDTAreal Flood AdvisoryTOPOttawa3 hr
Sep 2, 5:27 PM CDTSevere Thunderstorm WarningTOPOttawa63 min
Sep 2, 5:37 PM CDTFlash Flood WarningTOPOttawa5 hr
Sep 2, 5:43 PM CDTSevere Thunderstorm WarningTOPOttawa47 min
Sep 2, 6:00 PM CDTSevere Thunderstorm WarningTOPClay, Marshall, Riley, Washington60 min
Sep 2, 6:29 PM CDTSevere Thunderstorm WarningTOPOttawa61 min
Sep 2, 6:43 PM CDTSevere Thunderstorm WarningTOPMarshall, Washington47 min
Sep 2, 6:56 PM CDTFlash Flood WarningTOPCloud, Ottawa5 hr

Nearby

River Flood Warnings in Kansas, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.